Recent Blog Articles

Gastrointestinal bleeding from coated aspirin

August 01, 2007

Some people take aspirin without ever having a problem with their stomach. Others develop low-grade stomach pain or get an ulcer. A few develop gastrointestinal bleeding severe enough to require a transfusion. But coated or buffered aspirin doesn’t do much to help, according to a four-page special report on aspirin in the August 2007 issue of the Harvard Heart Letter.

Coated aspirin, also called enteric-coated aspirin, is the pharmaceutical industry’s attempt to limit the drug’s effect on the stomach. It’s a great idea: Cover aspirin with a coating designed to withstand stomach acids so it sails through the stomach untouched and dissolves in the more neutral small intestine. Keeping aspirin intact for as long as possible might mean it won’t damage the lining of the stomach. Yet studies show that coated aspirin has virtually the same effect on the stomach as plain, uncoated aspirin.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.